Tennessee, 2010

Hail and Damaging Winds in Tennessee, March 25, 2010

March 25, 2010 · NWS OHX · 5 events in 4 counties and zones

As an area of showers and thunderstorms moved across Middle Tennessee, in association with a surface/upper air low pressure system moving across the area also, weather developed during the mid to late afternoon hours across several counties in the mid state that resulted in small hail, heavy rain, and severe thunderstorms that produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As an area of showers and thunderstorms moved across Middle Tennessee, in association with a surface/upper air low pressure system moving across the area also, weather developed during the mid to late afternoon hours across several counties in the mid state that resulted in small hail, heavy rain, and severe thunderstorms that produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 25, 2:06 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 25, 2:06 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CDT THU MAR 25 2010

.DISCUSSION...STRONG THUNDERSTORMS ASSOCD WITH A COLD FRONT OVER
WEST TN WILL MOVE INTO THE MIDSTATE SHORTLY. ACTIVITY MAY BE
SEVERE WITH MAINLY A HAIL/WIND THREAT. MORNING SOUNDING SHOWING
GOOD SHEAR WITH MODELS PREDICTING GOOD INSTABILITY AND ADEQUATE B+.
SOUNDING ALSO INDICATING GOOD 0-3 KM SHEAR...SO A TORNADO IS NOT
OUT OF THE QUESTION. LOCAL WRF MODEL INDICATING THAT STORMS SHOULD BE
OUT OF THE BNA AREA BY 7 PM AND OUT OF THE CSV AREA BY 9-10 PM.
STORMS WILL DECREASE IN INTENSITY AFTER 6-7 PM.

REMAINDER OF THE NIGHT WILL BE SCT-NMRS SHOWERS WITH SGFNT COLD
ADVECTION ENTERING THE NWRN COUNTIES AROUND 8-9 PM AND SPREADING
ACROSS THE AREA TO THE PLATEAU BY 2 AM.

A FEW REMAINING SHOWERS I THE PLATEAU EARLY TOMORROW MORNING WILL PULL
EWD QUICKLY WITH THE SFC LOW ALREADY ON THE EAST COAST BY THAT TIME.
SFC RIDGE TO THE NORTH OF THE AREA MOVES ACROSS THE OHIO VALLEY ON
FRI/FRI NGT WITH SLY FLOW RETURNING TO THE AREA BY SAT AM.

SLY FLOW INCREASES ON SAT PM AND SAT NGT SUPPLYING MOISTURE TO
THE NEXT LOW PRESSURE SYSTEM PLOWING ITS WAY ACROSS THE LOWER
PLAINS INTO THE MID MS VALLEY ON SAT/SAT NGT. THE LOW MOVES ACROSS
THE OH/TN VALLEYS ON SUN REACHING THE EAST COAST LATE SUN NGT.

SFC RIDGE OVER THE AREA FROM SUN NGT ONWARD. MODELS DO FORM A STG
SFC LOW OVER THE LOWER GULF ON TUE AND MOVE IT NEWD ACROSS FL ON
THU PM. MODELS KEEP ALL ASSOCD PRECIP AND MOST OF THE CLOUDINESS
SOUTH OF THE AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      40  55  35  69 /  80  10   0  10
CLARKSVILLE    37  55  34  68 /  80   0   0  10
CROSSVILLE     37  49  33  62 /  90  10   0   0
COLUMBIA       41  56  37  69 /  70  10   0  10
LAWRENCEBURG   41  56  37  68 /  60   0   0  10
WAVERLY        38  56  35  69 /  70   0   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JLM
Hazardous weather outlook, Mar 25, 12:50 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
150 PM CDT THU MAR 25 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-261030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
150 PM CDT THU MAR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...REST OF THE AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE INTO MIDDLE TENNESSEE THIS EVENING. SHOWERS
AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. SOME STORMS ARE
EXPECTED TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER AREA OF LOW PRESSURE WILL MOVE INTO THE REGION SATURDAY
NIGHT AND SUNDAY...CREATING ANOTHER GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS. SOME OF THE STORMS DURING THIS PERIOD COULD BECOME
STRONG...CAPABLE OF PRODUCING GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Special weather statement, Mar 25, 2:38 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
338 PM CDT THU MAR 25 2010

TNZ005-006-023-024-252115-
HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
338 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON...HUMPHREYS...MONTGOMERY
AND STEWART COUNTIES...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF SPRINGVILLE...OR 13 MILES
NORTHWEST OF WAVERLY...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

04
Special weather statement, Mar 25, 3:07 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
407 PM CDT THU MAR 25 2010

TNZ025-057-252200-
DICKSON-HICKMAN-
407 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON AND HICKMAN COUNTIES...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES WEST OF CENTERVILLE...MOVING NORTHEAST
AT 35 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

04
Special weather statement, Mar 25, 3:32 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
432 PM CDT THU MAR 25 2010

TNZ006-252200-
MONTGOMERY-
432 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY COUNTY...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF CLARKSVILLE...MOVING
NORTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

04
Local storm report, Mar 25, 3:41 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
441 PM CDT THU MAR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             CLARKSVILLE             36.56N 87.35W
03/25/2010  E0.25 INCH       MONTGOMERY         TN   TRAINED SPOTTER

&&

STEIGERWALDT
Special weather statement, Mar 25, 3:43 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
443 PM CDT THU MAR 25 2010

TNZ094-252215-
LAWRENCE-
443 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF LORETTO...OR 20 MILES SOUTHWEST
OF LAWRENCEBURG...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

04

The radar

The Northeast Alabama radar (KHTX), 120 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Lawrence

When
March 25, 3:55 PM CST
Where
Lawrence County, 0.56 mi W of Lawrenceburg
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.250, -87.340

Penny size hail was reported near Lawrenceburg.

Heavy Rain, Dickson

When
March 25, 4:42 PM CST
Where
Dickson County, 0.86 mi NE of Oak Grove
Reported by
Trained Spotter
Coordinates
36.010, -87.470

One to two inches of rain was reported in 30 minutes, with water covering Spindle Road.

Thunderstorm Wind, Davidson

When
March 25, 4:55 PM CST
Where
Davidson County, 0.56 mi E of Belle Meade
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.100, -86.860

Davidson County Emergency Manager reported trees were downed in Bellevue and Belle Meade Communities.

Thunderstorm Wind, Davidson

When
March 25, 5:05 PM CST
Where
Davidson County, 0.87 mi ESE of Inglewood
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.213, -86.717

Trained spotter estimated winds at 55 knots in Inglewood.

Thunderstorm Wind, Wilson

When
March 25, 5:30 PM CST
Where
Wilson County, 0.73 mi SSW of Commerce to 0.68 mi NNW of Commerce
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
36.140, -86.103

On South Commerce Road, 8 miles east southeast of Lebanon, for a length of one mile and a width of 100 yards, damage associated with a microburst was evident. This damage included a barn being completely destroyed and another barn with significant roof damage. There were also two dozen mostly soft wood trees snapped or uprooted. Elsewhere in this vicinity, there was minor property damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219879, 219883, 220248, 220255, 220241.